Role of hydrazine in the mechanism of isoniazid hepatotoxicity in rabbits
- Cite this article as:
- Sarich, T., Youssefi, M., Zhou, T. et al. Arch Toxicol (1996) 70: 835. doi:10.1007/s002040050347
- 150 Downloads
Isoniazid (INH) continues to be a highly effective drug in the chemoprophylaxis and treatment of tuberculosis; however, its use is associated with hepatotoxicity (predominantly hepatic necrosis) in 1–2% of individuals. The INH metabolites, acetylhydrazine and hydrazine, have each been implicated as the causative hepatotoxin in INH-induced hepatotoxicity. Using a model of INH-induced hepatotoxicity in rabbits, in which INH-induced hepatotoxicity manifests as hepatic necrosis, hepatic steatosis (hepatic fat accumulation) and hypertriglyceridaemia (elevated plasma triglycerides), we compared the severity of these measures of toxicity with plasma levels of INH, acetylhydrazine and hydrazine. Plasma INH and acetylhydrazine were not correlated with markers of INH-induced hepatic necrosis or fatty changes. Plasma hydrazine at 32 h was correlated significantly with plasma argininosuccinic acid lyase (ASAL, a sensitive marker of hepatic necrosis) activity as area under the curve (r2=0.54, P<0.002) and log plasma ASAL activity at 48 h after the first dose of INH (r2=0.53, p<0.005), but not with fatty changes. These results show in this model of INH-induced hepatotoxicity in rabbits that hydrazine, and not INH or acetylhydrazine, is most likely involved in the pathogenic mechanism of hepatic necrosis.